COPD Patients Taking Benzodiazepines At Higher Risk For Exacerbation Events

COPD Patients Taking Benzodiazepines At Higher Risk For Exacerbation Events

BenzodiazepinesNew research has found that a group of drugs usually prescribed to treat insomnia, anxiety, and breathing issues has been related to a significant increase in the risk of COPD patients visiting the emergency room at hospitals for respiratory reasons. Medicine such as Ativan or Xanax are part of a group of Benzodiazepines responsible for the rise.

Dr. Nicholas Vozoris, a respirologist at St. Michael’s Hospital, has said that this group of medicines contribute to the respiratory problems such as depressing breathing and pneumonia. His findings are significant due to the fact that 5-10% of the Canadian population is a COPD patient, mainly caused by smoking, and previous research showing how 30% of older COPD patients are prescribed benzodiazepines in Canada.

The results of the newly published study are online in the European Respiratory Journal. In his publication, Dr. Vozoris said that this is the first study looking at the clinical outcomes of COPD patients after being prescribed drugs from the benzodiazepines family.

Using the Institute for Clinical Evaluative Studies’ database, he identified older adults in Ontario diagnosed with COPD, their prescriptions, health insurance and hospitalization records.  After analyzing the data, he found that COPD patients recently prescribed a benzodiazepine drug treatment presented a 45% increased risk of having an exacerbation of respiratory symptoms. At the same time, they were at 92% greater risk of pneumonia or requiring a visit to the emergency department because of an COPD exacerbation. Hospitalized risk for respiratory reasons was also significantly increased.

It was important for the author to remark how his findings were consistent, even after considering the severity of each patient’s illness. This higher risk was consistent even with patients with less advanced COPD. “Physicians, when prescribing these pills, need to be careful, use caution and monitor the patients for respiratory side effects,” said Dr. Vozoris. “Patients also need to watch for respiratory-related symptoms.”

 

 

Leave a Comment

Your email address will not be published. Required fields are marked *